Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC

March 11, 2003Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 11, 2003, 1:51 PM EST for Dare County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2003, 1:51 PM EST (18:51 UTC)
Expired
Mar 11, 2003, 2:30 PM EST
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 128 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WUUS52 KMHX 111851
SVRMHX
NCC055-111930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
151 PM EST TUE MAR 11 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 230 PM EST

* AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF HATTERAS VILLAGE...OR ABOUT 6
  MILES NORTHEAST OF OCRACOKE...MOVING NORTHEAST AT 45 MPH. WINDS IN
  EXCESS OF 60 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HATTERAS VILLAGE AROUND 205 PM EST
  FRISCO AROUND 210 PM EST
  BUXTON AROUND 215 PM EST
  AVON AROUND 220 PM EST

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3526 7581 3513 7570 3527 7532 3547 7544

5

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 9:45 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 11, 9:45 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
945 AM EST TUE MAR 11 2003

CONVECTION DEVELOPING FAIRLY RAPIDLY THIS MORNING AS MID LEVEL SHORT
WAVE SLIDES OVER THE REGION. RUC APPEARS TO HAVE A GOOD HANDLE ON
THIS FEATURE WHILE 06Z GFS APPEARS TO BE A BIT UNDER DONE. SOME
THUNDER ALSO NOTED ACROSS FAR SE NC. DEW POINTS HOWEVER REMAIN
FAIRLY LOW AND THIS MAY LIMIT INITIAL EXTENT OF PCPN SHIELD UNTIL
LOW LEVEL WINDS BECOME MORE EASTERLY THROUGH THE DAY AND BEGIN TO
ADVECT MORE LOW LEVEL MSTR INTO THE AREA. BUT THIS MAY BE TOO LATE
AS WAVE IS MOVING FAIRLY QUICKLY. UPPER JET STREAK BARELY NOTICEABLE
IN SATELLITE IMAGERY MOVING ACROSS ERN TN INTO WRN NC. WITH THE
PASSAGE OF THIS JET STREAK BY EARLY EVENING AND MOVEMENT OF THE MID
LEVEL WAVE TO THE EAST...BEST CHANCE FOR PCPN SHOULD END.

HAVE UPDATED TO INCREASE SKY COVER AND POPS MANY AREAS AND ADD ISOLD
THUNDER TO SRN COASTAL SECTIONS. MAY NEED TO UPDATE AGAIN LATER THIS
MORNING IF PCPN SHIELD BECOME MORE WIDESPREAD AND/OR THUNDER CREEPS
FARTHER WEST.

.MARINE: COASTAL TROUGH IS CONTINUING TO DEEPEN...AS A RESULT SE
FLOW HAS INCREASED OVER COASTAL WATERS.  SEAS AT FPSN ARE NEAR 5
FEET.  WILL INCREASED WINDS AND SEAS THIS AFTN WITH SCEC CONDITIONS
...ESPECIALLY OVER SOUTHERN WATERS. REMAINDER OF FCST LOOKS GOOD
FOR NOW.

.MARINE...NONE.

MLF/RAP
Hazardous weather outlook, Mar 11, 5:34 AM EST, 8 hours 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
534 AM EST TUE MAR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTC

In the hours before

Special weather statement, Mar 11, 10:11 AM EST, 3 hours 40 minutes before
NCZ090>092-098-111630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC NC
1011 AM EST TUE MAR 11 2003

...THUNDERSTORMS WITH SMALL HAIL POSSIBLE...

SOME WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE
SOUTHERN AND INLAND AREAS THIS MORNING. AREAS SOUTH AND WEST
OF A LINE FROM KINSTON TO JACKSONVILLE MAY SEE SOME PEA SIZED
HAIL FROM THE THUNDERSTORMS. AREAS OVER SOUTHERN DUPLIN
COUNTY...FROM KENANSVILLE SOUTH TO WALLACE WILL HAVE THE BEST
CHANCE OF RECEIVING THE SMALL HAIL. HEAVY RAIN AND WINDS GUSTS
TO 30 MPH WILL ALSO BE POSSIBLE.

RF
Special weather statement, Mar 11, 11:30 AM EST, 2 hours 21 minutes before
NCZ090-111715-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1130 AM EST TUE MAR 11 2003

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1215 PM
EST...

AT 1130 AM EST...THERE WERE STRONG THUNDERSTORMS OVER WARSAW...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
KENANSVILLE AT 1140 AM EST...KORNEGAY AT NOON EST...ALBERTSON AT 1205
PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MAGNOLIA
AND POTTERS HILL.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF
Special weather statement, Mar 11, 12:17 PM EST, 1 hour 34 minutes before
NCZ093-094-111800-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1217 PM EST TUE MAR 11 2003

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
100 PM EST...

AT 1217 PM EST...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTHWEST OF
HAVELOCK...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR ARAPAHOE...AND...MINNESOTT BEACH AT 1230 PM EST...MERRITT...
AND...ORIENTAL AT 1245 PM EST...PAMLICO AT 1250 PM EST...
WHORTONSVILLE...AND...FLORENCE AT 1255 PM EST.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF
Special weather statement, Mar 11, 12:50 PM EST, 1 hour 1 minute before
NCZ093-094-111845-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1250 PM EST TUE MAR 11 2003

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
145 PM EST...

AT 1250 PM EST...THERE WERE STRONG THUNDERSTORMS 9 MILES NORTHWEST OF
HAVELOCK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR NEUSE FOREST AT 1255 PM EST...ARAPAHOE AT 105 PM EST...MINNESOTT
BEACH AT 110 PM EST...ORIENTAL AT 120 PM EST...PAMLICO AT 125 PM EST.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CATFISH LAKE...
CHERRY POINT...JAMES CITY...MERRITT...RIVERDALE AND WHORTONSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RF
Local storm report, Mar 11, 1:08 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
108 PM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    CEDAR ISLAND              NC   60 MPH TSTM GUST
03/11/03   CARTERET

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 12:46 PM ESTSevere Thunderstorm WarningMHXCarteret44 min
Mar 11, 12:57 PM ESTSpecial Marine WarningMHX63 min
Mar 11, 1:12 PM ESTSevere Thunderstorm WarningMHXHyde33 min
Mar 11, 1:54 PM ESTSpecial Marine WarningMHX66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.